Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Reno, NV

May 29, 2020Douglas County, Nevada; Alpine County, El Dorado County, California

NWS Reno, NV issued this severe thunderstorm warning at May 29, 2020, 5:40 PM PDT for Douglas County, Nevada; Alpine County, El Dorado County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 5:40 PM PDT (00:40 UTC)
Expired
May 29, 2020, 6:15 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alpine County, CA, El Dorado County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 84 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4050 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS55 KREV 300040
SVRREV
CAC003-017-NVC005-510-300115-
/O.NEW.KREV.SV.W.0001.200530T0040Z-200530T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
540 PM PDT Fri May 29 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Alpine County in northern California...
  El Dorado County in northern California...
  Douglas County in western Nevada...
  Western Carson City in western Nevada...

* Until 615 PM PDT.

* At 539 PM PDT, a severe thunderstorm was located over Gardnerville
  Ranchos, or near Gardnerville, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Carson City, South Lake Tahoe, Gardnerville, Gardnerville Ranchos,
  Johnson Lane, Dagget Pass, Spooner Summit, Carson City Airport,
  Mesa Vista, Glenbrook, Genoa, Zephyr Cove-Round Hill Village,
  Alpine Village, Kingsbury, Zephyr Cove, Indian Hills, Us 395 At
  Douglas-Carson City Co Line, Stateline, Stewart and Minden-Tahoe
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
      3919 11985 3922 11972 3883 11962 3877 11987
      3907 12004
TIME...MOT...LOC 0039Z 162DEG 24KT 3890 11978 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
634 
WWUS55 KREV 300059
SVSREV

Severe Weather Statement
National Weather Service Reno NV
559 PM PDT Fri May 29 2020

CAC003-017-NVC005-510-300115-
/O.CON.KREV.SV.W.0001.000000T0000Z-200530T0115Z/
Alpine CA-El Dorado CA-Douglas NV-Carson City NV-
559 PM PDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR ALPINE...EL DORADO...AND DOUGLAS COUNTIES AND WESTERN CARSON
CITY...

At 558 PM PDT, a severe thunderstorm was located over Genoa, or 7
miles northwest of Gardnerville, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Carson City, South Lake Tahoe, Gardnerville, Gardnerville Ranchos,
Johnson Lane, Dagget Pass, Spooner Summit, Carson City Airport, Mesa
Vista, Glenbrook, Genoa, Zephyr Cove-Round Hill Village, Alpine
Village, Kingsbury, Zephyr Cove, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Stateline, Stewart and Minden-Tahoe
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
      3919 11985 3922 11972 3883 11962 3877 11987
      3907 12004
TIME...MOT...LOC 0058Z 162DEG 24KT 3903 11983 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
728 
WWUS55 KREV 300114
SVSREV

Severe Weather Statement
National Weather Service Reno NV
614 PM PDT Fri May 29 2020

CAC003-017-NVC005-510-300123-
/O.EXP.KREV.SV.W.0001.000000T0000Z-200530T0115Z/
Alpine CA-El Dorado CA-Douglas NV-Carson City NV-
614 PM PDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR ALPINE...EL DORADO...AND
DOUGLAS COUNTIES AND WESTERN CARSON CITY WILL EXPIRE AT 615 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
      3919 11985 3922 11972 3883 11962 3877 11987
      3907 12004
TIME...MOT...LOC 0113Z 162DEG 24KT 3908 11985 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:57 PM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 29, 1:57 PM PDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 PM PDT Fri May 29 2020

.SYNOPSIS...

Strong high pressure continues to bring very warm to hot
temperatures for the remainder of today. Chances for showers and
thunderstorms in eastern California and western Nevada develop later
this afternoon and increase early Saturday as low pressure moves
into northern California. Windy and much cooler conditions are
expected for Saturday with average temperatures and chances for
showers continuing into next week.

&&

.SHORT TERM...

Very little changes were made to the short term forecast this
afternoon. For the most part, everything looks to be on track. Hot
temperatures and isolated thunderstorms for the rest of this
afternoon/evening and then more thunderstorm activity early Saturday
with strong winds and cooler temperatures thanks to the presence of
a low pressure system moving into northern California.

On the drive into the office this morning, some altocumulus clouds
were visible suggesting the mid to upper-levels were beginning to
moisten up. As the morning progressed, thunderstorm activity for
this afternoon was questioned due to cloud cover continuing to
increase possibly reducing overall heating which could inhibit
thunderstorm development. But, taking a look at the current visible
satellite imagery over the region, there is a back edge to these
mid to upper-level cloud decks along the western slopes of the
Sierra. Therefore, some breaks in this cloud cover should take
place within the next hour or so. Not much on radar yet, but short
term models are showing convection to begin in the next few hours
along the eastern Sierra and into the Tahoe Basin. A few cells
are also possible to form around the Reno-Sparks and Carson City-
Minden areas during this time.

Here are the details regarding temperatures, showers and
thunderstorms, and winds for the rest of today into Saturday:

* TEMPERATURES: With the ridge axis over the Four Corners region,
  very warm temperatures for eastern California and western Nevada
  are currently being felt with highs expected to be in the low to
  mid 80s for Sierra valleys and mid to upper 90s for western Great
  Basin valleys. The incoming upper low for Saturday will cause a
  huge temperature swing as compared to today's with highs 20-25
  degrees colder. Highs rebound to near average on Sunday with mid
  60s to lower 70s in Sierra valleys and mid 70s to lower 80s for
  Basin valleys.

* SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON-EVENING: Later this
  afternoon into the evening, cumulus buildups in the Sierra south
  of I-80 and out into far western Nevada are expected to develop
  into isolated-scattered showers with a few thunderstorms. Since
  the best forcing with the aforementioned upper low arrives late
  tonight and Saturday morning, convection later today will still be
  largely dependent on instability from daytime heating and
  convergence from zephyr flow off the Sierra.
  Still, with rather classic inverted-V soundings and at least a few
  hundred J/KG of CAPE likely (HREF progs, NAM/GFS soundings) near
  the Sierra, thunderstorms could bring an enhanced threat for
  outflow gusts up to 40-50 mph in addition to the standard brief
  light-moderate rain and chance for cloud-to-ground lightning
  strikes.

* RAIN WITH EMBEDDED THUNDERSTORMS LATE TONIGHT-SATURDAY:  Forcing
  with the negative-tilt upper low and an associated 100+knot jet
  arrives in earnest by around daybreak Saturday for northern and
  northeastern CA. This is expected to result in a blossoming of
  showers and a few embedded thunderstorms in northeast CA Saturday
  morning with a good chance at wetting rains from about I-80
  northward. Meanwhile, western and northwestern NV will be on the
  periphery of the best forcing so precipitation may be more of a
  quick shot with considerably lower totals than farther west.
  However, some mesoscale simulations from the HRRR continue to show
  the possibility for thunderstorms (low confidence) in far western
  NV Saturday morning which could amp up local rainfall totals quite
  a bit. Even farther east into west- central NV, conditions look
  mainly dry with wind being the main impact on Saturday.

* WINDS TODAY AND SATURDAY: Most areas will continue to see
  unremarkable breezes today (outside of any thunderstorm outflows);
  however, the Chalfant Valley in southeast Mono County and areas
  east of Hwy 95 and south of Hwy 50 in the Basin look to see
  considerably higher winds per MOS guidance and short-range model
  guidance... with gusts 30-40 mph possible. For Saturday, we have
  issued a Wind Advisory for Pershing, Churchill, and Mineral
  counties along with Lake Wind Advisories for area lakes, including
  Tahoe. Winds will pick up area-wide with widespread sustained
  winds 15-25 mph with gusts 30-45 mph. Some guidance even shows the
  possibility for winds 20-35 mph with gusts to around 50 mph east
  of Highway 95 out in the Basin and Range. These winds would be
  quite likely, if they develop, to pick up dust and spread it
  northward across Hwy 50 and I-80 near/east of Hwy 95 Saturday
  afternoon and evening.

-LaGuardia/Snyder

.LONG TERM...Next week...

As we begin the month of June (how crazy is that?), forecaster
confidence is increasing in a broad troughiness pattern setting up
for most of the west coast through next week. This translates to
around average low and high temperatures, breezy afternoon winds,
with chances for isolated to scattered rain showers and
afternoon/evening thunderstorms. No signals for any significant
storms or high pressure ridges forming over the region for next week.

-LaGuardia

&&

.AVIATION...

Expect isolated thunderstorms later this afternoon in the Sierra
with a 20-30% chance for a storm in the vicinity at KMMH, KTVL, and
KTRK. There will also be slight chances for thunderstorms for
portions of western Nevada and northeast California later this
afternoon, possibly impacting KRNO, KCXP, and KMEV. Showers and
thunderstorms are forecast to continue overnight into early Saturday
morning for the Tahoe Basin, northeast California, and portions of
western Nevada although there will be a lull for a time between
later this evening and early Saturday morning ahead of lifting from
an incoming upper low. Expect IFR/MVFR conditions at times and
possible strong outflow gusts, small hail, brief downpours, and
lightning are near any thunderstorms.

Winds become gusty this afternoon across Mineral County and far
southern Mono county with gusts up to 35 kts. Southwest winds on
Saturday are expected to be moderately strong across most of the
Sierra and western NV with gusts in the 25-40 kt range. Moderate
turbulence, especially if traveling over the Sierra, is anticipated
for much of Saturday afternoon. Winds look to ease by midnight
Sunday. JCM/LaGuardia

&&

.FIRE WEATHER...

Red Flag Warning across the eastern Sierra and western NV starts at
8 AM Saturday. No big change in the forecast reasoning with low
pressure moving through California tonight and Saturday. Winds
should increase rather quickly Saturday morning, perhaps sooner than
the official start time of the Red Flag Warning.

Thunderstorms this afternoon and this evening should remain confined
to the Sierra Front and west of Yerington to Pyramid Lake, including
the Tahoe Basin and Plumas NF. Storms should move quick enough to
limit rainfall raising the treat for a few lightning ignitions.
Gusty outflows are also possible if any stronger storms develop.
Showers and a few thunderstorms should re-fire after 3 am Saturday
when the low reaches the Sac Valley. Some decent potential for
wetting rains from Tahoe northward to Lassen Saturday morning.

* Red Flag Warning Details...

Southern Mono County...Breezy south to southwest winds (gusts near
30 mph) and low humidity today, may not let up much tonight as low
pressure approaches. Thunderstorm chances this far south look to be
only 5-10%. Winds will shift toward the southwest and west Saturday
with an uptick in humidity, peak gusts could reach 40-45 mph. Some
concern the stronger gusts may kick rather early tonight after 2am
or so.

The Sierra Front...A few thunderstorms this afternoon and again
Saturday morning followed by southwest to west winds with gusts 30-
45 mph the main concern. Humidity may rise above 30% during the day
Saturday with much cooler temperatures. Recent warm/dry weather,
threat for a few lightning ignitions, and strong winds are enough to
have a heightened awareness Saturday.

Pershing, Churchill and Mineral Counties...South winds will kick in
Saturday morning with 30-50 mph gusts and humidity below 20%.
Winds should decrease by Saturday evening along with rising
humidity. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ423-429.

     Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ001-004.

     Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ420.

     Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
     in NVZ421.

     Lake Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ002.

     Lake Wind Advisory from 8 AM to 8 PM PDT Saturday for Washoe
     Lake in NVZ003.

CA...Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
     in CAZ274.

     Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ073.

     Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 29, 5:00 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Reno NV
500 PM PDT Fri May 29 2020

CAZ072-073-NVZ002-003-300045-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
500 PM PDT Fri May 29 2020

...STRONG THUNDERSTORM IN EASTERN ALPINE COUNTY...

At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ebbetts Pass, or 9 miles southwest of Topaz Lake,
moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
South Lake Tahoe, Gardnerville, Gardnerville Ranchos, Woodfords, Mesa
Vista, Alpine Village, Grover Hot Springs, Kingsbury, Junction CA 89
And CA 4, Hope Valley, South Lake Tahoe Airport, Minden-Tahoe
Airport, Monitor Pass, Turtle Rock Campground, Paynesville, Junction
Nv 88 And Nv 206, Indian Creek Reservoir, Alpine County Airport,
Junction CA 88 And NV 88 and Junction U.S 395 And NV 756.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3891 12004 3901 11972 3857 11956 3851 11976
      3852 11978
TIME...MOT...LOC 2358Z 158DEG 23KT 3862 11970

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:57 PM PDTSpecial Weather StatementREV63 min
May 29, 5:00 PM PDTSpecial Weather StatementREVAlpine45 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.